Alert archive / Kansas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 234, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2009, 5:26 PM CDT for Ness County, Trego County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 25, 2009, 5:26 PM CDT (22:26 UTC)
- Expired
- Aug 25, 2009, 6:15 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ness County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 110 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 25, 5:30 PM CDT | HAIL 1 | 10 N Utica, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.4 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 460 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 252226
SVRDDC
KSC135-195-252315-
/O.NEW.KDDC.SV.W.0234.090825T2226Z-090825T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
526 PM CDT TUE AUG 25 2009
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL NESS COUNTY IN WEST CENTRAL KANSAS.
SOUTHWESTERN TREGO COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 615 PM CDT
* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
SOUTHEASTERN GOVE COUNTY...OR 12 MILES NORTH OF UTICA...MOVING EAST
AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
RURAL RESIDENCES OF NORTHERN NESS AND SOUTHWESTERN TREGO COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 3865 9980 3865 10015 3869 10018 3870 10016
3891 10016 3897 9997
TIME...MOT...LOC 2226Z 261DEG 19KT 3881 10021
$$
UMSCHEID2 follow-up statements
000 WWUS53 KDDC 252254 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 554 PM CDT TUE AUG 25 2009 KSC135-252303- /O.CAN.KDDC.SV.W.0234.000000T0000Z-090825T2315Z/ NESS KS- 554 PM CDT TUE AUG 25 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL NESS COUNTY IS CANCELLED... THE MOST DANGEROUS PORTION OF THIS STORM IS NOW EXPECTED TO REMAIN IN SOUTHWESTERN TREGO COUNTY. LAT...LON 3870 9984 3871 10011 3890 10014 3897 9997 TIME...MOT...LOC 2253Z 261DEG 19KT 3883 10003 $$ KSC195-252315- /O.CON.KDDC.SV.W.0234.000000T0000Z-090825T2315Z/ TREGO KS- 554 PM CDT TUE AUG 25 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR SOUTHWESTERN TREGO COUNTY... AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN TREGO COUNTY...OR 8 MILES SOUTHWEST OF TREGO CENTER...MOVING EAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF SOUTHWESTERN TREGO COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3870 9984 3871 10011 3890 10014 3897 9997 TIME...MOT...LOC 2253Z 261DEG 19KT 3883 10003 $$ UMSCHEID
000 WWUS53 KDDC 252308 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 608 PM CDT TUE AUG 25 2009 KSC195-252318- /O.EXP.KDDC.SV.W.0234.000000T0000Z-090825T2315Z/ TREGO KS- 608 PM CDT TUE AUG 25 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN TREGO COUNTY EXPIRES AT 615 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER SOUTHWESTERN TREGO COUNTY. LAT...LON 3870 9984 3871 10011 3890 10014 3897 9997 TIME...MOT...LOC 2308Z 278DEG 17KT 3877 9996 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:07 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 25, 3:07 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT TUE AUG 25 2009 .DISCUSSION... DAYS 1-2... THERE ARE A LOT OF CHALLENGES WITH TODAYS FORECAST BUT THE MOST DIFFICULT ARE POPS AND TEMPS FOR TOMORROW. THE UPPER RIDGE HAS WEAKEND AS EXPECTED TODAY AS A STRONG SYSTEM MOVES ACROSS THE NRN PLAINS. THE RIDGE AXIS IS NOW ORIENTED SW TO NE FROM ROUGHLY WEST TEXAS TO THE LOWER GREAT LAKES. SW FLOW ALOFT HAS DEVELOPED OVER FROM THE SRN ROCKIES ACROSS THE CENTRAL PLAINS ALLOWING A PLUME OF SUBTROPICAL MOISTURE TO EDGE IN OVER WESTERN KANSAS. BASED ON WATER VAPOR AND UPPER ANALYSIS THERE ARE SEVERAL WAVES OF INTEREST IN THE FLOW. THE MOST IMPRESSIVE LOOKING IS CURRENTLY SWIRLING ACROSS NRN ARIZONA. BUT ONE OF MORE IMMEDIATE CONCERN SEEMS TO BE LOCATED NEAR THE RIGHT ENTRANCE TO A WEAK 40-50KT JETSTREAK NOW COMING INTO SOUTH-CENTRAL NM. IN THE LOWER LEVELS, A SFC COLD REMAINS DRAPED ACROSS THE DDC FA, STRETCHING FROM THE NRN EDGE OF A BROAD SFC LOW NEAR CONCORDIA THROUGH GREAT BEND TO CLARK COUNTY AND INTO OKLAHOMA AS OF 25/20Z. SFC MOISTURE POOLING BEHIND THE FRONT HAS KEPT DEWPTS IN THE L-M 60S OVER SW KS TODAY WHICH HAS CONTRIBUTED TO LOWER MAX TEMPS VS YESTERDAY. DUE TO THE SW FLOW ALOFT THE FRONT HAS MOVED LITTLE TODAY AND THAT WILL CONTINUE TO BE THE CASE UNTIL THE MAIN TROF EJECTS OUT OF THE DESERT SW EARLY TOMORROW. THE FRONT IS PRETTY WELL DEFINED UP THROUGH H85 AND H7 AS WELL AND IS TILTED BACK TOWARD THE NW, WITH THE H7 FRONT LOCATED JUST NW OF THE DDC FA AS OF 12Z. AS WEAK UPPER IMPULSES BEGIN TO COME OUT INTO WESTERN KS LATE THIS AFTERNOON AND EVENING, AM EXPECTING CONVECTION TO DEVELOP. IT COULD POP UP INVOF OF THE SFC FRONT AS SUGGESTED BY THE NAM BUT THE RUC AND GFS WOULD HAVE MORE ACTIVITY OVER THE NORTH, ALONG THE H7 BAROCLINIC ZONE. NEVERTHELESS, WILL BE WATCHING FOR CONVECTION EVERYWHERE BUT THINK THE BEST CHANCE IS NORTH AND WEST, UNDER THE MOISTURE PLUME, NR THE LL POOLING MOISTURE, AND CLOSER TO THE EMERGING DYNAMICS. AS HAS BEEN DISCUSSED FOR THE LAST SEVERAL SHIFTS, SEVERE WEATHER IS NOT VERY LIKELY AS THERE IS LITTLE FLOW ALOFT AND THUS WEAK SHEAR. CANT RULE OUT AND ISOLATED SVR WIND EVENT, BUT ORGANIZED SVR IS NOT EXPECTED. THE FIRST SIGNIFICANT DISTURBANCE (THE ONE CURRENTLY OVER SC NM) KICKS OUT ACROSS KANSAS THIS EVENING AND EARLY TONIGHT PROVIDING AN INCREASING CHANCE OF SHOWERS/STORMS, ESP ALONG THE H85-H7 BAROCLINIC ZONE (NRN 2/3RDS OF DDC FA). THIS WILL BE FOLLOWED BY THE MAIN TROF LATE TONIGHT THROUGH TOMORROW. THIS LOOKS LIKE A FAIRLY WIDESPREAD BUT LOW IMPACT/LOW QPF EVENT. WOULDNT EXPECT MUCH MORE THAN A QUARTER INCH IN MOST PLACES BUT A FEW SPOTS MIGHT PICK UP A HALF INCH, IF SHOWERS/STORMS PERSIST. TEMPS FOR TONIGHT SHOULD BE SIMILAR TO LAST NIGHT BUT TOMORROWS HIGHS ARE PROVING TRICKY. THERE IS A 10-DEGREE SPREAD BETWEEN THE NAM AND GFS MOS HIGHS TOMORROW. IT ALL REALLY DEPENDS ON WHICH MODEL IS CORRECT WITH PRECIP - THE WETTER (COOLER) NAM OR THE DRIER (WARMER) GFS. RIGHT NOW THE NAM IS HANDLING TEMPS ON THE NORTH SIDE OF THE FRONT BETTER AND THUS WILL LEAN TOWARD IT. HOWEVER, THE NAM HAS HIGHS ONLY IN THE 70S ACROSS MUCH OF WRN KS SO I WONT GO ALL THE WAY, BUT RATHER SPLIT THE DIFFERENCE AND KEEP OUR LOW 80S FCST. PRECIP MAY LINGER INTO THU AM BUT BY LATE MORNING THE FLOW TURNS NORTHERLY ALOFT AND ALL THE SYNOPTIC FORCING SHIFTS SOUTH OF US. HOWEVER, TEMPS ALOFT WILL BE CHILLY (+6 AT H7 AND -9 AT H5) AND UPSLOPE LOW LEVEL FLOW MAY BE ENOUGH TO GENERATE SOME STORMS OVER ERN COLORADO. GIVEN THE MEAN NRLY FLOW, ANY STORMS SHOULD STAY WEST OF THE BORDER BUT WILL KEEP SOME SLIGHT CHANCES GOING ALONG THE KS/CO BORDER INTO THU AFTERNOON AS WELL. -WRIGHT DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE...FOR THE MOST PART...TO BE IN GOOD AGREEMENT WITH THE DEVELOPMENT OF OF THE UPPER LEVEL RIDGE OVER THE WESTERN CONUS AND THE STRONG UPPER SYSTEM DIGGING INTO THE GREAT LAKES REGION THIS WEEKEND. THE 00Z UKMET/ECMWF AND CANADIAN ARE VERY SIMILAR AT 144 HOURS IN SHOWING A CLOSED UPPER LOW IN THE VICINITY OF THE GREAT LAKES WHEREAS THE GFS IS INDICATING A MORE PROGRESSIVE OPEN UPPER TROUGH WHICH IT HAS BEEN HOLDING ON TO FOR SEVERAL RUNS. A LOOK AT THE GFS ENSEMBLES SHOW THAT SOME MEMBERS ARE LEANING TOWARD A CLOSED UPPER LOW HOWEVER. AT ANY RATE...THE TREND TOWARD NORTHWESTERLY FLOW ALOFT WILL RESULT IN A COLD FRONT PUSHING SOUTH THROUGH THE CENTRAL HIGH PLAINS LATE FRIDAY AND LAYING OUT FROM THE EASTERN SLOPES IN COLORADO BACK TO THE SOUTH/SOUTHEAST. TEMPERATURES ON SATURDAY AND SUNDAY SHOULD BE FAIRLY MILD IN THE UPPER 70S TO MID 80S. THE MODELS CONTINUE TO HINT AT SOME PRECIPITATION BREAKING OUT AS WEAK DISTURBANCES MOVE OUT ALONG THE MID LEVEL BAROCLINIC ZONE FROM THE CENTRAL ROCKIES ACROSS THE CENTRAL HIGH PLAINS. WILL CONTINUE WITH WHAT THE PREVIOUS SHIFT HAD FOR SUNDAY AND ALSO THROW IN SOME SMALL POPS FOR THUNDERSTORMS ON MONDAY. EARLY NEXT WEEK SHOULD SEE A RETURN OF SOMEWHAT WARMER TEMPERATURES AS THE UPPER FLOW BECOMES MORE ZONAL...ALLOWING TEMPERATURES TO WARM AROUND THE REGION. && .AVIATION... A WEAK COOL FRONT SITUATED FROM EAST OF HAYS TO SOUTHEAST OF DODGE CITY WILL CONTINUE TO SLOWLY OOZE EAST AND SOUTHEAST THROUGH THE REST OF THE DAY. SURFACE CONVERGENCE IS PRETTY WEAK AROUND THIS FRONT BUT THERE COULD BE ENOUGH TO POP AN ISOLATED THUNDERSTORM ALONG THE FRONT LATER THIS AFTERNOON. AN UPPER DISTURBANCE MOVING NORTHEAST OUT OF NEW MEXICO WILL HELP FOCUS SCATTERED THUNDERSTORM DEVELOPMENT OVER EASTERN COLORADO AND WESTERN KANSAS LATER THIS AFTERNOON INTO TONIGHT. HARD TO PIN DOWN EXACTLY WHERE THE THUNDERSTORMS WILL DEVELOP AND MOVE BUT FOR NOW WILL HAVE A MENTION OF CBS IN THE CLOUD GROUPS FOR THE TAFS AT DDC/GCK AND HAYS. THE FRONT SHOULD BEGIN TO HEAD SOUTH IN EARNEST LATER TONIGHT AS SURFACE HIGH PRESSURE BUILDS BEHIND IT. LOW LEVEL MOISTURE POOLING BEHIND THE FRONT COULD RESULT IN MVFR AND POSSIBLY IFR CIGS DEVELOPING BEHIND THE FRONT LATE TONIGHT INTO WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 81 59 82 / 40 50 50 10 GCK 65 80 58 81 / 40 50 50 10 EHA 64 82 59 82 / 40 40 40 20 LBL 66 82 60 82 / 40 50 50 20 HYS 64 80 58 81 / 60 50 50 10 P28 70 86 65 83 / 30 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN34/02/02
Hazardous weather outlook, Aug 25, 4:13 AM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 413 AM CDT TUE AUG 25 2009 KSZ030-031-043>046-061>066-074>081-084>090-261000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 413 AM CDT TUE AUG 25 2009 /313 AM MDT TUE AUG 25 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP SOUTH FROM NORTHWEST KANSAS TO NEAR PRATT AND COLDWATER BY 7 PM TONIGHT...THEN MOVE SOUTH ACROSS THE REMAINDER OF SOUTH CENTRAL KANSAS OVERNIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY NORTH OF A LINE FROM LARNED TO SCOTT CITY IN THE AFTERNOON THEN SPREAD SOUTH INTO MUCH OF SOUTHWEST AND SOUTH CENTRAL KANSAS THIS EVENING AND OVERNIGHT. SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN UPPER AIR DISTURBANCE WILL SET OFF MORE SHOWERS AND THUNDERSTORMS ON WEDNESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS. SOME SHOWERS AND ISOLATED THUNDERSTORMS WILL LINGER SOUTH OF LINE FROM PRATT TO DODGE CITY AND GARDEN CITY ON THURSDAY MORNING THEN END NEAR ELKHART BY THURSDAY AFTERNOON. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 06
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 6:47 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Aug 25, 6:59 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.